Acute management of anticoagulation-related intracerebral hemorrhage

You rush to the CT with your latest thrombolysis candidate that might not have taken his oral anticoagulant, fearing the INR results that might necessitate endovascular therapy rather then thrombolysis, when, alas, you find the ICH. You exhale slowly and then think about what to do next. Here is what I recommend for the first 2 hours

  • Lower the pressure (which nearly always is raised) with your favorite iv antihypertensive to at most 140/90 mmHg
  • Consider CTA to find the spot sign or even some pathological vessels
  • Call your favorite neurosurgeon (this is SOP in our house) to discuss surgical options
  • Reverse anticoagulation as quickly as possible, aiming (for the most prevalent case of Warfarin/Marcumar-associated ICH) for a Quick of 100% (expect 1-1,5% increase for every IU*kg, so the formula (100% – quick) / 1,3 * kg with a max dose of 5000 IE is a reasonable heuristic); add 10 mg of Vitamin K for good measure to ensure sustained INR normalization.
  • Establish proper blood pressure monitoring, usually with an arterial line
  • Check coags 30 mins after correction
  • Monitor clinically and by CT until you are sure that the bleeding has stopped
  • Expect rebleeding for at least 1 day
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s